- Open Access
Global nonexistence of solutions for systems of quasilinear hyperbolic equations with damping and source terms
© Ye; licensee Springer. 2014
Received: 25 November 2013
Accepted: 18 November 2014
Published: 20 December 2014
The initial boundary value problem for a class of quasilinear hyperbolic equations system in a bounded domain is studied. We prove that the solutions with positive initial energy blow up in finite time under some conditions. The estimates of the lifespan of solutions are given.
MSC: 35A05, 35B40, 35L80.
where Ω is a bounded open domain in with a smooth boundary ∂ Ω. and are real numbers, and () are given functions to be determined later.
When , problem (1.1)-(1.5) defines the motion of charged meson in an electromagnetic field and was proposed by Segal . Equations (1.1) and (1.2) with initial boundary conditions (1.3)-(1.5), but without dissipative terms, were early considered by several authors. Medeiros and Miranda ,  showed the existence and uniqueness of global weak solutions. Da Silva Ferreira  proved that the first-order energy decays exponentially in the presence of frictional local damping. Cavalcanti et al. considered the asymptotic behavior for an analogous hyperbolic-parabolic system, with boundary damping, using arguments from Komornik and Zuazua .
Yang and Chen – studied problem (1.6)-(1.8) and obtained global existence results under the growth assumptions on the nonlinear terms and the initial value. These global existence results have been improved by Liu and Zhao  by using a new method. In , the author considered a similar problem to (1.6)-(1.8) and proved a blow-up result under the condition and that the initial energy is sufficiently negative. Messaoudi and Said-Houari  improved the results in  and showed that the blow-up takes place for negative initial data only regardless of the size of Ω. By means of the perturbed energy and the potential well methods, Messaoudi  gave precise decay rates for the solution of problem (1.6)-(1.8). In particular, he showed that for , the decay is exponential.
For , it is well known that the damping term assures global existence and decay of the solution energy for arbitrary initial value (see –). For , the source term causes finite time blow-up of solutions with negative initial energy if (see ). When the quasilinear operator is replaced by , Wu and Tsai  showed that the solution is global in time under some conditions without the relation between p and r. They also proved that the local solution blows up in finite time if and the initial energy is nonnegative, and gave the decay estimates of the energy function and the lifespan of solutions.
In this paper we show that the local solutions of problem (1.1)-(1.5) with small positive initial energy blow up in finite time. Meanwhile, the lifespan of solutions is given. The main tool of the proof is a technique introduced by paper  and some estimates used firstly by Vitillaro  in order to study a class of single wave equations.
For simplicity of notations, hereafter we denote by the space norm, denotes norm, and we write an equivalent norm instead of norm . Moreover, C denotes various positive constants depending on the known constants and may be different at each appearance.
where and are constants.
is the initial total energy.
whereis an arbitrary constant, andis a positive constant depending on δ.
where B is the optimal Sobolev constant from to .
In order to prove our main result, we need the following two lemmas.
Being the primitive of an integrable function, is absolutely continuous and equality (2.13) is satisfied.
Applying the idea of Vitillaro , we have the following lemma.
If , then for .
If , then there exists such that for .
For the detailed proof of Lemma 2.4, one can refer to .
We conclude this section by stating the local existence and uniqueness of solutions for problem (1.1)-(1.5), which can be obtained by a similar way as done in –, . The result reads as follows.
3 Main result and proof
In this section, we prove that the solutions with positive initial energy blow up in finite time under some conditions and that the estimates of the lifespan of solutions are given. Our main result reads as follows.
where . Therefore, is a nondecreasing function for . Letting δ in (3.16) be small enough, we get . Consequently, we obtain that for .
This research was supported by the National Natural Science Foundation of China (No. 61273016), the Natural Science Foundation of Zhejiang Province (No. Y6100016), Zhejiang province universities scientific research key project (Z201017584).
- Segal I: Nonlinear partial differential equation in quantum field theory. Proc. Symp. Appl. Math. 1965, 17: 210-226. 10.1090/psapm/017/0202406View ArticleGoogle Scholar
- Medeiros LA, Miranda MM: Weak solutions for a system of nonlinear Klein-Gordon equations. Ann. Mat. Pura Appl. 1987, CXLVI: 173-183.MathSciNetGoogle Scholar
- Miranda MM, Medeiros LA: On the existence of global solutions of a coupled nonlinear Klein-Gordon equations. Funkc. Ekvacioj 1987, 30: 147-161.MathSciNetGoogle Scholar
- da Silva Ferreira J: Exponential decay of the energy of a nonlinear system of Klein-Gordon equations with localized damping in bounded and unbounded domains. Asymptot. Anal. 1994, 8: 73-92.Google Scholar
- Cavalcanti MM, Domingos Cavalcanti VN, Prates Filho JS, Soriano JA: Existence and uniform decay of a degenerate and generalized Klein-Gordon system with boundary damping. Commun. Appl. Anal. 2002, 21: 65-83.Google Scholar
- Komornik V, Zuazua E: A direct method for the boundary stabilization of the wave equation. J. Math. Pures Appl. 1990, 69: 44-54.MathSciNetGoogle Scholar
- Yang ZJ: Existence and asymptotic behaviour of solutions for a class of quasilinear evolution equations with nonlinear damping and source terms. Math. Methods Appl. Sci. 2002, 25: 795-814. 10.1002/mma.306MathSciNetView ArticleGoogle Scholar
- Yang ZJ, Chen GW: Global existence of solutions for quasilinear wave equations with viscous damping. J. Math. Anal. Appl. 2003, 285: 604-618. 10.1016/S0022-247X(03)00448-7MathSciNetView ArticleGoogle Scholar
- Yang ZJ: Initial boundary value problem for a class of nonlinear strongly damped wave equations. Math. Methods Appl. Sci. 2003, 26: 1047-1066. 10.1002/mma.433MathSciNetView ArticleGoogle Scholar
- Liu YC, Zhao JS: Multidimensional viscoelasticity equations with nonlinear damping and source terms. Nonlinear Anal. 2004, 56: 851-863. 10.1016/j.na.2003.09.018MathSciNetView ArticleGoogle Scholar
- Yang ZJ: Blow-up of solutions for a class of quasilinear evolution equations with nonlinear damping and source terms. Math. Methods Appl. Sci. 2002, 25: 825-833. 10.1002/mma.312MathSciNetView ArticleGoogle Scholar
- Messaoudi SA, Said-Houari B: Global nonexistence of solutions of a class of wave equations with nonlinear damping and source terms. Math. Methods Appl. Sci. 2004, 27: 1687-1696. 10.1002/mma.522MathSciNetView ArticleGoogle Scholar
- Messaoudi SA: On the decay of solutions for a class of quasilinear hyperbolic equations with nonlinear damping and source terms. Math. Methods Appl. Sci. 2005, 28: 1819-1828. 10.1002/mma.641MathSciNetView ArticleGoogle Scholar
- Kavashima S, Shibata Y: Global existence and exponential stability of small solutions to nonlinear viscoelasticity. Commun. Math. Phys. 1992, 148: 189-208. 10.1007/BF02102372View ArticleGoogle Scholar
- Haraux A, Zuazua E: Decay estimates for some semilinear damped hyperbolic problems. Arch. Ration. Mech. Anal. 1988, 150: 191-206. 10.1007/BF00282203MathSciNetView ArticleGoogle Scholar
- Kopackova M: Remark on bounded solutions of a semilinear dissipative hyperbolic equation. Comment. Math. Univ. Carol. 1989, 30: 713-719.MathSciNetGoogle Scholar
- Ball J: Remarks on blow up and nonexistence theorems for nonlinear evolutions equations. Q. J. Math. 1977, 28: 473-486. 10.1093/qmath/28.4.473View ArticleGoogle Scholar
- Wu ST, Tsai LY: On global solutions and blow-up of solutions for a nonlinearly damped Petrovsky system. Taiwan. J. Math. 2009, 13: 545-558.MathSciNetGoogle Scholar
- Payne LE, Sattinger DH: Saddle points and instability of nonlinear hyperbolic equations. Isr. J. Math. 1975, 22: 273-303. 10.1007/BF02761595MathSciNetView ArticleGoogle Scholar
- Vitillaro E: Global nonexistence theorems for a class of evolution equations with dissipation. Arch. Ration. Mech. Anal. 1999, 149: 155-182. 10.1007/s002050050171MathSciNetView ArticleGoogle Scholar
- Messaoudi SA, Said-Houari B: Global nonexistence of positive initial energy solutions of a system of nonlinear viscoelastic wave equations with damping and source terms. J. Math. Anal. Appl. 2010, 365: 277-287. 10.1016/j.jmaa.2009.10.050MathSciNetView ArticleGoogle Scholar
- Gao HJ, Ma TF: Global solutions for a nonlinear wave equation with the p -Laplacian operator. Electron. J. Qual. Theory Differ. Equ. 1999., 1999:Google Scholar
This article is published under license to BioMed Central Ltd.Open Access This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.